New York, 2011

Flash Flooding in New York, August 1, 2011

August 1, 2011 · NWS OKX · 2 events in 2 counties and zones

A passing cold front and mid level shortwave combined to produce severe thunderstorms across Queens and Nassau Counties. These storms produced flash flooding as they stalled over the same area for several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing cold front and mid level shortwave combined to produce severe thunderstorms across Queens and Nassau Counties. These storms produced flash flooding as they stalled over the same area for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 1, 3:53 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 1, 3:53 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
453 PM EDT MON AUG 1 2011

.SYNOPSIS...
A WEAK LOW PRESSURE TROUGH REMAINS OVER THE AREA THROUGH EARLY
TONIGHT. A COLD FRONT MOVES THROUGH TONIGHT WITH THE SURFACE LOW
REMAINING OFF THE NEW ENGLAND COAST THROUGH TUESDAY. ANOTHER LOW
PRESSURE SYSTEM...ACROSS THE GREAT LAKES...AND ITS ASSOCIATED COLD
FRONT IS EXPECTED TO MOVE ACROSS THE AREA ON WEDNESDAY. HIGH
PRESSURE WILL BUILD OVER THE REGION THURSDAY AND THURSDAY
NIGHT...AND SLIDE EAST LATE ON FRIDAY. A FRONTAL SYSTEM WILL
IMPACT THE AREA SATURDAY INTO SUNDAY...WITH HIGH PRESSURE
RETURNING ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SURFACE TROUGH AND SEA BREEZE INTERACTING WITH WEAK SHORT WAVES
MOVING THROUGH THE AREA THROUGH EARLY THIS EVENING. MODERATE
INSTABILITY WITH 2000 TO 2500 J/KG CAPE VALUES PRODUCING
THUNDERSTORMS WITH ISOLATED SEVERE WEATHER. MAIN THREAT REMAINS
LARGE HAIL AND GUSTY WINDS. THE THREAT OF SEVERE WEATHER
DIMINISHES WITH THE LOSS OF DAY TIME HEATING. A COLD FRONT THEN
MOVES THROUGH LATE TONIGHT WITH PRECIPITATION ENDING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
NORTHWEST FLOW REMAINS ACROSS THE AREA AS THE UPPER TROUGH AND
SURFACE LOW REMAINS OVER THE NORTHEAST AND OFF THE NEW ENGLAND
COAST. A SHORT WAVE AND ASSOCIATED LOW MOVES THROUGH THE WEAK
UPPER RIDGE AND INTO THE EASTERN TROUGH LATE TUESDAY NIGHT AS
HEIGHT BEGIN TO FALL ONCE AGAIN. WILL START TO BRING IN CHANCE AND
SLIGHT CHANCE POPS VERY LATE TUESDAY NIGHT. SOME MODEL DIFFERENCES
IN THE TIMING AND PLACEMENT OF THE SURFACE LOW TUESDAY NIGHT.
LEANED TOWARD THE GFS AS A COMPROMISE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A BLEND OF THE 12Z GFS/ECMWF WAS USED FOR WEDNESDAY INTO THURSDAYS
TIME PERIOD. BOTH MODELS SEEMED TO BE VERY SIMILAR WITH SFC LOW
SLIDING SOUTHEAST FROM THE GREAT LAKES AND SOUTH OF THE LOCAL
AREA...KEEPING THE AXIS OF HEAVY RAINFALL SOUTH. THE 12Z NAM KEEPS
THE SFC LOW CLOSER TO THE LOCAL AREA THEREFORE PRODUCING OVER AN
INCH OF QPF.

HAVE CONTINUE WITH ONLY A CHANCE OF SHOWERS AND THUNDERSTORM AT THIS
TIME FOR WEDNESDAY. THE TRACK WILL ALSO HAVE AN IMPACT ON THE AMOUNT
OF CLOUD COVERAGE WHICH WILL ALSO AFFECT TEMPERATURES. THE GFS
SUPPORTS THE WARMEST OF SOLUTIONS WITH ITS SOUTHERNMOST TRACK...SO
AT THIS TIME WILL GO WITH A BLEND OF NAM/GFS MOS BLEND FOR WEDNESDAY
HIGHS...WHICH LOOKS TO BE IN GOOD AGREEMENT WITH SURROUNDING OFFICES.

DRY AND SEASONABLE CONDITIONS EXPECTED BY WEDNESDAY NIGHT AND FOR
THE REST OF THE WEEK. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS
WILL COME ON SATURDAY AND INTO EARLY ON SUNDAY ALONG AND AHEAD OF AN
APPROACHING FRONTAL SYSTEM. CONDITIONS IMPROVE SUNDAY AFTERNOON AS
SURFACE LOW DEPARTS AND ANOTHER WEAK SURFACE HIGH BUILDS EAST FROM
THE GREAT LAKES.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
LARGE TSTM CONTINUES TO TAPER OFF JUST EAST OF KLGA/KJFK. GUST
WINDS LIKELY AT THOSE TERMINALS UNTIL IT ENDS.

OTHERWISE...SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING GUSTY
WINDS AND HAIL WILL IMPACT THE TERMINALS THROUGH THIS EVENING.
WILL GENERALLY BE CARRYING CBS IN THE TAF...BUT EXPECTING TO
AMEND TAFS AS STORMS DEVELOP.

VFR WITH WEST OR NORTHWEST FLOW 5 TO 10 KT...GIVING WAY TO
AFTERNOON SEA BREEZE DEVELOPMENT AT KJFK/KBDR/KGON/KISP AND ALSO
KLGA. ACROSS THE INTERIOR TERMINALS...WINDS SHOULD BACK TO THE
WEST THIS AFTERNOON. THIS INCLUDES KHPN/KSWF/KEWR/KTEB.

VFR THIS EVENING WITH WINDS TURNING W/NW UNDER 10 KT. PATCHY FOG
POSSIBLE FOR OUTLYING TERMINALS LATER TONIGHT.

ON TUE...VFR CONTINUES WITH NORTHWEST FLOW.

     ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP://WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS LIKELY THIS EVENING FOR
CONVECTION.

KLGA FCSTER COMMENTS: AMENDMENTS LIKELY THIS EVENING FOR
CONVECTION.

KEWR FCSTER COMMENTS: AMENDMENTS LIKELY THIS EVENING FOR
CONVECTION.

KTEB FCSTER COMMENTS: AMENDMENTS LIKELY THIS EVENING FOR
CONVECTION.

KHPN FCSTER COMMENTS: AMENDMENTS LIKELY THIS EVENING FOR
CONVECTION.

KISP FCSTER COMMENTS: AMENDMENTS LIKELY THIS EVENING FOR
CONVECTION.

OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...

TUE...VFR.

TUE NIGHT AND WED...SUB-VFR POSSIBLE IN ANY SHOWERS/TSTMS.

THU...FRI AND SAT MORNING...VFR.

SAT AFTERNOON...SUB VFR POSSIBLE.

&&

.MARINE...
SCATTERED THUNDERSTORMS THIS EVENING MAY PRODUCE GUSTY WINDS ON THE
AREA WATERS THROUGH EARLY THIS EVENING. STORMS TAPER OFF AND END
LATE TONIGHT WITH THE PASSAGE OF A COLD FRONT. WINDS AND SEAS
TONIGHT THROUGH TUESDAY NIGHT WILL REMAIN BELOW SMALL CRAFT LEVELS.

HIGHER WINDS AND SEAS ON WEDNESDAY AS A STORM IS EXPECTED TO MOVE
ACROSS THE WATERS. WINDS WILL TURN AROUND TO EAST ON WEDNESDAY NIGHT
INTO THURSDAY AS THE LOW PASSES TO THE SOUTH...BUT CONDITIONS ARE
EXPECTED TO REMAIN BELOW SCA LEVELS. SEAS WILL REMAIN BELOW SCA
LEVELS THROUGH AT LEAST SATURDAY...THEN SLOWLY BUILD ON SUNDAY
WITH THE NEXT DEPARTING LOW.

&&

.HYDROLOGY...
ISOLATED TO SCATTERED AMOUNTS OF 1 TO 1 1/2 INCHES IN THUNDERSTORMS
THROUGH EARLY THIS EVENING WITH MINOR URBAN/POOR DRAINAGE FLOODING
POSSIBLE. RAINFALL ENDING TONIGHT. DRY TUESDAY. A COUPLE HUNDREDTHS
OF AN INCH OF RAINFALL POSSIBLE TOWARD WEDNESDAY MORNING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...BC/MPS
MARINE...
HYDROLOGY...
Hazardous weather outlook, Aug 1, 1:35 PM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
235 PM EDT MON AUG 1 2011

CTZ005>012-NYZ078>081-177-179-021000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN NASSAU-SOUTHERN NASSAU-
235 PM EDT MON AUG 1 2011

...SEVERE THUNDERSTORM WATCH 711 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-004-006-103>108-NYZ067>075-176-178-021000-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
235 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO NEAR SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-340-345-021000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
235 PM EDT MON AUG 1 2011

...SEVERE THUNDERSTORM WATCH 711 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ338-350-353-355-021000-
NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
235 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WITH STRONG GUSTY WINDS ARE POSSIBLE THIS AFTERNOON
AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 1, 3:17 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
417 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             GREAT NECK              40.80N  73.73W
08/01/2011  M1.75 INCH       NASSAU             NY   TRAINED SPOTTER

            GOLF BALL SIZE HAIL

&&

LN
Local storm report, Aug 1, 3:26 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
426 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             HARTSDALE               41.03N  73.81W
08/01/2011  E0.75 INCH       WESTCHESTER        NY   PUBLIC

            DIME TO PENNY SIZE HAIL.

0119 PM     HAIL             BETHEL                  41.37N  73.41W
08/01/2011  E1.00 INCH       FAIRFIELD          CT   FIRE DEPT/RESCUE

            NICKLE TO QUARTER SIZE HAIL.

0119 PM     HAIL             BETHEL                  41.37N  73.41W
08/01/2011  M1.00 INCH       FAIRFIELD          CT   FIRE DEPT/RESCUE

0120 PM     HAIL             BETHEL                  41.37N  73.41W
08/01/2011  E0.75 INCH       FAIRFIELD          CT   LAW ENFORCEMENT

            DIME SIZED HAIL

0123 PM     TSTM WND DMG     DANBURY                 41.40N  73.47W
08/01/2011                   FAIRFIELD          CT   BROADCAST MEDIA

            TREE DOWN ON POWER LINE. NUMEROUS DOWNED LARGE LIMBS AS
            WELL.

0149 PM     HAIL             DANBURY                 41.40N  73.47W
08/01/2011  E0.75 INCH       FAIRFIELD          CT   TRAINED SPOTTER

            DIME SIZE HAIL.

0205 PM     TSTM WND DMG     BETHEL                  41.37N  73.41W
08/01/2011                   FAIRFIELD          CT   PUBLIC

            MULTIPLE BRANCHES DOWN ON SAXON ROAD

0405 PM     HAIL             NEW HYDE PARK           40.73N  73.69W
08/01/2011  M1.00 INCH       NASSAU             NY   TRAINED SPOTTER

0413 PM     HAIL             NEW HYDE PARK           40.73N  73.69W
08/01/2011  M1.75 INCH       NASSAU             NY   TRAINED SPOTTER

            GOLF BALL SIZE HAIL

0415 PM     HAIL             GREAT NECK              40.80N  73.73W
08/01/2011  M1.75 INCH       NASSAU             NY   TRAINED SPOTTER

            GOLF BALL SIZE HAIL

0415 PM     HAIL             GARDEN CITY             40.73N  73.64W
08/01/2011  M1.00 INCH       NASSAU             NY   TRAINED SPOTTER

0424 PM     HAIL             NEW HYDE PARK           40.73N  73.69W
08/01/2011  M2.00 INCH       NASSAU             NY   TRAINED SPOTTER

            MULTIPLE SPOTTERS REPORT 2.0 INCH HAIL IN NEW HYDE PARK

&&

LN
Local storm report, Aug 1, 3:31 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
431 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             HARTSDALE               41.03N  73.81W
08/01/2011  E0.75 INCH       WESTCHESTER        NY   PUBLIC

            DIME TO PENNY SIZE HAIL.

0119 PM     HAIL             BETHEL                  41.37N  73.41W
08/01/2011  E1.00 INCH       FAIRFIELD          CT   FIRE DEPT/RESCUE

            NICKLE TO QUARTER SIZE HAIL.

0119 PM     HAIL             BETHEL                  41.37N  73.41W
08/01/2011  M1.00 INCH       FAIRFIELD          CT   FIRE DEPT/RESCUE

0120 PM     HAIL             BETHEL                  41.37N  73.41W
08/01/2011  E0.75 INCH       FAIRFIELD          CT   LAW ENFORCEMENT

            DIME SIZED HAIL

0123 PM     TSTM WND DMG     DANBURY                 41.40N  73.47W
08/01/2011                   FAIRFIELD          CT   BROADCAST MEDIA

            TREE DOWN ON POWER LINE. NUMEROUS DOWNED LARGE LIMBS AS
            WELL.

0149 PM     HAIL             DANBURY                 41.40N  73.47W
08/01/2011  E0.75 INCH       FAIRFIELD          CT   TRAINED SPOTTER

            DIME SIZE HAIL.

0205 PM     TSTM WND DMG     BETHEL                  41.37N  73.41W
08/01/2011                   FAIRFIELD          CT   PUBLIC

            MULTIPLE BRANCHES DOWN ON SAXON ROAD

0405 PM     HAIL             NEW HYDE PARK           40.73N  73.69W
08/01/2011  M1.00 INCH       NASSAU             NY   TRAINED SPOTTER

0413 PM     HAIL             NEW HYDE PARK           40.73N  73.69W
08/01/2011  M1.75 INCH       NASSAU             NY   TRAINED SPOTTER

            GOLF BALL SIZE HAIL

0415 PM     HAIL             GREAT NECK              40.80N  73.73W
08/01/2011  M1.75 INCH       NASSAU             NY   TRAINED SPOTTER

            GOLF BALL SIZE HAIL

0415 PM     HAIL             GARDEN CITY             40.73N  73.64W
08/01/2011  M1.00 INCH       NASSAU             NY   TRAINED SPOTTER

0420 PM     HAIL             HEMPSTEAD               40.70N  73.62W
08/01/2011  M1.00 INCH       NASSAU             NY   TRAINED SPOTTER

0424 PM     HAIL             NEW HYDE PARK           40.73N  73.69W
08/01/2011  M2.00 INCH       NASSAU             NY   TRAINED SPOTTER

            MULTIPLE SPOTTERS REPORT 2.0 INCH HAIL IN NEW HYDE PARK

0428 PM     HAIL             GARDEN CITY             40.73N  73.64W
08/01/2011  M1.75 INCH       NASSAU             NY   TRAINED SPOTTER

&&

LN
Special weather statement, Aug 1, 3:32 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
432 PM EDT MON AUG 1 2011

CTZ005-009-NYZ067-069>071-012130-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-ORANGE-ROCKLAND-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-
432 PM EDT MON AUG 1 2011

...DEVELOPING THUNDERSTORMS WILL IMPACT FAIRFIELD...ROCKLAND...
SOUTHEASTERN ORANGE AND WESTCHESTER COUNTIES...

AT 429 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR HARRIMAN...OR 6 MILES SOUTHEAST OF MONROE...AND MOVING SOUTHEAST
AT 25 MPH.

PEOPLE IN FAIRFIELD...ROCKLAND...SOUTHEASTERN ORANGE AND WESTCHESTER
COUNTIES...INCLUDING HARRIMAN...PEEKSKILL...HAVERSTRAW...OSSINING...
HAWTHORNE...MOUNT KISCO AND BEDFORD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4123 7422 4140 7412 4137 7396 4133 7398
      4134 7382 4124 7331 4101 7359 4099 7364
      4097 7365

JMC
Local storm report, Aug 1, 3:35 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
435 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     FLASH FLOOD      NEW HYDE PARK           40.73N  73.69W
08/01/2011                   NASSAU             NY   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED WATER RESCUES DUE TO FLOODING.

&&

FIG
Local storm report, Aug 1, 5:54 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
654 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             HARTSDALE               41.03N  73.81W
08/01/2011  E0.75 INCH       WESTCHESTER        NY   PUBLIC

            DIME TO PENNY SIZE HAIL.

0119 PM     HAIL             BETHEL                  41.37N  73.41W
08/01/2011  E1.00 INCH       FAIRFIELD          CT   FIRE DEPT/RESCUE

            NICKLE TO QUARTER SIZE HAIL.

0119 PM     HAIL             BETHEL                  41.37N  73.41W
08/01/2011  M1.00 INCH       FAIRFIELD          CT   FIRE DEPT/RESCUE

0120 PM     HAIL             BETHEL                  41.37N  73.41W
08/01/2011  E0.75 INCH       FAIRFIELD          CT   LAW ENFORCEMENT

            DIME SIZED HAIL

0123 PM     TSTM WND DMG     DANBURY                 41.40N  73.47W
08/01/2011                   FAIRFIELD          CT   BROADCAST MEDIA

            TREE DOWN ON POWER LINE. NUMEROUS DOWNED LARGE LIMBS AS
            WELL.

0149 PM     HAIL             DANBURY                 41.40N  73.47W
08/01/2011  E0.75 INCH       FAIRFIELD          CT   TRAINED SPOTTER

            DIME SIZE HAIL.

0205 PM     TSTM WND DMG     BETHEL                  41.37N  73.41W
08/01/2011                   FAIRFIELD          CT   PUBLIC

            MULTIPLE BRANCHES DOWN ON SAXON ROAD

0405 PM     HAIL             NEW HYDE PARK           40.73N  73.69W
08/01/2011  M1.00 INCH       NASSAU             NY   TRAINED SPOTTER

0413 PM     HAIL             NEW HYDE PARK           40.73N  73.69W
08/01/2011  M1.75 INCH       NASSAU             NY   TRAINED SPOTTER

            GOLF BALL SIZE HAIL

0415 PM     HAIL             GREAT NECK              40.80N  73.73W
08/01/2011  M1.75 INCH       NASSAU             NY   TRAINED SPOTTER

            GOLF BALL SIZE HAIL

0415 PM     HAIL             GARDEN CITY             40.73N  73.64W
08/01/2011  M1.00 INCH       NASSAU             NY   TRAINED SPOTTER

0420 PM     HAIL             HEMPSTEAD               40.70N  73.62W
08/01/2011  M1.00 INCH       NASSAU             NY   TRAINED SPOTTER

0424 PM     HAIL             NEW HYDE PARK           40.73N  73.69W
08/01/2011  M2.00 INCH       NASSAU             NY   TRAINED SPOTTER

            MULTIPLE SPOTTERS REPORT 2.0 INCH HAIL IN NEW HYDE PARK

0426 PM     FLASH FLOOD      NEW HYDE PARK           40.73N  73.69W
08/01/2011                   NASSAU             NY   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED WATER RESCUES DUE TO FLOODING.

0428 PM     HAIL             GARDEN CITY             40.73N  73.64W
08/01/2011  M1.75 INCH       NASSAU             NY   TRAINED SPOTTER

0430 PM     FLASH FLOOD      NEW HYDE PARK           40.73N  73.69W
08/01/2011                   NASSAU             NY   TRAINED SPOTTER

            MARCUS AVE CLOSED DUE TO FLOODING. CARS SUBMERGED.

0430 PM     FLASH FLOOD      MANHASSET               40.79N  73.69W
08/01/2011                   NASSAU             NY   TRAINED SPOTTER

            COMMUNITY DRIVE CLOSED DUE TO FLOODING

0430 PM     HAIL             NEW HYDE PARK           40.73N  73.69W
08/01/2011  M3.00 INCH       NASSAU             NY   TRAINED SPOTTER

            SPOTTER MEASURED HAIL AT 3.0 INCHES. CAR WINDSHIELD
            SHATTERED ON DURHAM ROAD.

0449 PM     HAIL             HEMPSTEAD               40.70N  73.62W
08/01/2011  M0.88 INCH       NASSAU             NY   TRAINED SPOTTER

            NICKEL SIZE HAIL

0457 PM     HAIL             ROCKVILLE CENTRE        40.66N  73.64W
08/01/2011  M1.00 INCH       NASSAU             NY   TRAINED SPOTTER

0457 PM     HAIL             WEST HEMPSTEAD          40.70N  73.65W
08/01/2011  M0.88 INCH       NASSAU             NY   TRAINED SPOTTER

            NICKEL SIZE HAIL

0509 PM     HAIL             CROTON-ON-HUDSON        41.20N  73.89W
08/01/2011  M1.00 INCH       WESTCHESTER        NY   TRAINED SPOTTER

0555 PM     HAIL             PHILIPSE MANOR          41.10N  73.86W
08/01/2011  M1.00 INCH       WESTCHESTER        NY   PUBLIC

0600 PM     HAIL             WHITE PLAINS            41.02N  73.76W
08/01/2011  M1.75 INCH       WESTCHESTER        NY   TRAINED SPOTTER

            GOLF BALL SIZE HAIL

0604 PM     HAIL             HAWTHORNE               41.10N  73.79W
08/01/2011  M0.88 INCH       WESTCHESTER        NY   TRAINED SPOTTER

            NICKEL SIZE HAIL

0605 PM     TSTM WND DMG     TARRYTOWN               41.06N  73.87W
08/01/2011                   WESTCHESTER        NY   TRAINED SPOTTER

            MULTIPLE BRANCHES DOWN NEAR TAPPAN ZEE BRIDGE

0610 PM     HAIL             MAHOPAC                 41.37N  73.74W
08/01/2011  M0.88 INCH       PUTNAM             NY   TRAINED SPOTTER

0620 PM     HAIL             WHITE PLAINS            41.02N  73.76W
08/01/2011  M1.00 INCH       WESTCHESTER        NY   TRAINED SPOTTER

            1 MILE SOUTH OF WHITE PLAINS

0623 PM     HAIL             WATERBURY               41.56N  73.04W
08/01/2011  M0.88 INCH       NEW HAVEN          CT   TRAINED SPOTTER

0640 PM     HAIL             NAUGATUCK               41.49N  73.05W
08/01/2011  M1.00 INCH       NEW HAVEN          CT   TRAINED SPOTTER

            REPORTED ON ROUTE 63

&&

LN

The radar

The Brookhaven radar (KOKX), 72 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Nassau

When
August 1, 6:03 PM EST to 6:33 PM EST
Where
Nassau County, 0.91 mi SSE of Great Neck to 0.9 mi SE of Great Neck
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.769, -73.712

A trained spotter reported Lakeville Road and Northern State Parkway impassable due to flash flooding in Lake Success.

Flash Flood, Queens

When
August 1, 6:45 PM EST to 7:15 PM EST
Where
Queens County, 0.71 mi W of Little Neck to 0.26 mi SW of Little Neck
Cause
Heavy Rain
Reported by
Public
Coordinates
40.769, -73.764

The public reported Cross Island Parkway closed near Douglaston due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351814, 351815.